Flood, Jackson
- When
- September 2, 9:00 AM EST to 3:00 PM EST
- Where
- Jackson forecast zone
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -81.675 (the zone’s center; the record gives no point)
South of a strong frontal zone, rain of 2 to 4 inches fell in a narrow west to east band, from the evening on the 1st, through the afternoon on the 2nd. The heaviest rain appeared across central Jackson County, near Ripley, through northern Roane County, around Spencer and Reedy.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
South of a strong frontal zone, rain of 2 to 4 inches fell in a narrow west to east band, from the evening on the 1st, through the afternoon on the 2nd. The heaviest rain appeared across central Jackson County, near Ripley, through northern Roane County, around Spencer and Reedy. The heavy rain continued east into central Calhoun County and southern Gilmer County. A spotter near Normantown of Gilmer County reported 4 inches of rain. An automated rain gauge near Mt Zion of Calhoun County reported 3.7 inches of rain. The cooperative observer at Ripley measured 3.1 inches of rain. By late morning on the 2nd, several roads were covered and damaged by water from overflowing small streams. A Jackson County highway supervisor said, "water over the roads was our biggest problem". The basement area of the Normantown Elementary School in Gilmer County was flooded by Steer Creek. About 4 inches of water covered the basement hallway, with lesser amounts in the basement's 4 classrooms and 2 bathrooms. Water flooded the school's locker room and came within one step of flowing across the gym floor. Gilmer County volunteer firefighters helped moved school supplies and equipment from the basement to lessen the damage. The 4 teachers and principal moved the 60 students to the higher gym, until buses arrived to take the students home. Some students had to go to the high school until the water receded. The first year principal said, "we were prepared but I was not expecting something this major to happen so soon". At Sand Fork Elementary School, about a dozen students remained after an early dismissal. Many other school systems closed early for the day. In Calhoun County, one house had 18 inches of water inside. In Jackson County, one house in the Little Creek area sustained water damage. In Reedy of Roane County, water got into the community building and into the fire house. The Little Kanawha River had a strong 13 foot vertical rise on the 2nd. Yet, the late evening crest remained below flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 2, 3:35 AM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 435 AM EDT TUE SEP 2 2003 ********************************************************************* 435 AM EDT TUE SEP 2 2003 TUESDAY AND TUESDAY NIGHT... MODELS CONTINUE TO STRUGGLE WITH THE DETAILS OF THE FORECAST...BUT AT THIS POINT...THE GFS IS SHOWING A REAL GOOD HANDLE ON THE CURRENT SITUATION AS IT SHOWED ON THE 6 HR FORECAST GOOD LIFT TAKING SHAPE OVER SRN IN AND SWRN OHIO. THE SHOWER ACTIVITY THERE HAS DEVELOPED AND IS INCREASING IN RESPONSE TO A GOOD 850 JET OF ABOUT 30 TO 40 KTS. THE GFS SHOWS THIS AREA OF LIFT MOVING OVER SE OHIO THIS MORNING THEN ACROSS NRN WV BY 18Z. RADAR SEEMS TO BE AGREEING WITH THIS DEPICTION. WITH THIS PATTERN SHAPING UP...WILL ADD ANOTHER ROW OF COUNTIES TO THE FLOOD WATCH AS FLOOD GUIDANCE IS VERY LOW AND CONVECTIVE CELLS LOOK TO BE SETTING UP IN A TRAINING FASHION. ONCE THIS WAVE OF RAIN MOVES PAST...THE COLD FRONT WILL TRY AND MOVE SOUTH...REACHING PERHAPS AS FAR SOUTH AS PKB OR EKN...BUT NOT AS FAR SOUTH AS THE ETA. THIS WILL LEAVE MOST OF THE REGION LEFT WITH SCATTERED DIURNAL CONVECTION. FOR TONIGHT...LOOKING FOR A LULL IN THE SHOWERS EARLY TONIGHT...BUT THAT WILL CHANGE LATER IN THE NIGHT AS THE REMNANT OF GRACE APPROACH. THE SHORTWAVE ENERGY SHOULD BEGIN TO GET SHEARED AS IT MOVES NORTHEAST. THE GFS IS A LITTLE SLOWER...BUT ALSO STRONGER THAN THE ETA. HAVE SPED THE TIMING OF THE ARRIVAL OF THE PRECIP A BIT...BUT KEPT IN LINE WITH THE STRENGTH OF THE GFS. FOR TEMPS...CONTINUED THE TREND OF GOING ABOVE GUIDANCE FOR HIGHS AS THE AREA HAS CONSISTENTLY BE 3 TO 5 DEGREES...OR MORE...ABOVE GUIDANCE. ALSO RAISED MINS AS INCREASE IN MOISTURE AND CLOUDS SHOULD MAKE FOR A MUGGY...TROPICAL...TYPE NIGHT. WEDNESDAY THROUGH MONDAY... AVN IS MODEL OF CHOICE TONIGHT. MOISTURE FROM TROPICAL SYSTEM REACHES THE REGION ON WEDNESDAY. THIS SHOULD PROVIDE PLENTY OF SHOWERS AND THUNDERSTORMS. WITH WET GROUND AND TROPICAL MOISTURE...SERIOUS FLASH FLOOD THREAT EXISTS. THIS WAVE WILL PUSH THE INITIAL FRONT SOUTH OF THE REGION BY WEDNESDAY NIGHT. ANOTHER FRONT WILL THEN MOVE THROUGH FOR THURSDAY. PLENTY OF LOW LEVEL MOISTURE BUT MID AND HIGH MOISTURE IS LIMITED. SHOULD BE AN INTERESTING FIGHT BETWEEN INSTABILITY AND LACK OF MOISTURE. WILL STAY WITH SMALL POPS FOR NOW. .RLX... WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ007>011...WVZ016>020... WVZ028>032...WVZ038>040...WVZ046>047. VA...NONE. KY...FLOOD WATCH FOR TODAY FOR ZONE KYZ101. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076... OHZ083>087. .END/ESS/RPY ********************************************************************* 1020 PM EDT MON SEP 1 2003 WILL EXPAND THE FLOOD WATCH EAST AND SOUTH FOR THE OVERNIGHT AND AFTERNOON HOURS...DUE TO A LARGE AREA OF PCPN MOVING TOWARD THE REGION FROM THE SOUTHWEST. THIS WILL COMBINE WITH THE ABUNDANT MOISTURE AND LIFT PROVIDED BY THE FRONT SPELLS WET CONDITIONS WITH SOME POSSIBLE FLASH FLOODING THROUGH TUESDAY AFTN. THE TEMPERATURES ARE IN THE BALLPARK WITH MINOR ADJUSTMENTS. .END/ELW ********************************************************************* 345 PM EDT MON SEP 1 2003 TONIGHT AND TUESDAY... ATMOSPHERE REMAINS MOIST AND UNSTABLE THIS AFTERNOON WITH PRECIPITABLE WATER AROUND 2 INCHES AND CAPE VALUES AROUND 1500 J/KG. AFTERNOON CONVECTION WELL UNDERWAY WITH COVERAGE ACROSS MOST OF CWA. SURFACE FRONT VERY NEAR ITS LATE MORNING LOCATION ACROSS CENTRAL PA/OH/IN THEN SOUTHWEST INTO SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. LINE OF STRONG CONVECTION HAS DEVELOPED ON SOUTHERN SIDE OF HEAVY RAIN BAND ACROSS WESTERN OHIO AND INDIANA PROMPTING A SEVERE THUNDERSTORM WATCH FROM SPC. WILL GO WITH CATEGORICAL POPS ACROSS SOUTHEAST OHIO WITH GRADIENT SOUTHEAST TO CHANCE. MODELS INDICATE HEAVY RAIN BAND ASSOCIATED WITH ISENTROPIC LIFTING AND UPPER LEVEL SUPPORT SLIDES SOUTH LATE TONIGHT AND TUESDAY ACROSS NORTHERN PART OF COUNTY WARNING AREA. AM A LITTLE SKEPTICAL THIS WILL OCCUR AS FAST AS MODELS SHOW IT BUT WILL CARRY LIKELY POPS ACROSS NORTH FOR TUESDAY. HPC HIGHLIGHTS NORTHERN AREA FOR EXCESSIVE RAINFALL POTENTIAL...WHILE SOUTHEAST REMAINS IN SLIGHT SEVERE THUNDERSTORM THREAT THIS EVENING WITH POSSIBLE DAMAGING WINDS. HAVE ELECTED TO ISSUE FLOOD WATCH FOR TWO PORTIONS OF AREA. A WATCH IS POSTED FOR NORTHERN MOUNTAINS OF WEST VIRGINIA FOR THIS EVENING TO COVER ONGOING CONVECTION WITH POTENTIAL FOR HEAVY RAINS AFTER RECEIVING VERY HEAVY RAINS SUNDAY NIGHT AND HAVING PROBLEMS. A SEPARATE WATCH HAS BEEN POSTED FOR TONIGHT AND TUESDAY FOR SOUTHEAST OHIO AND EXTREME NORTHWEST WEST VIRGINIA FOR THE THREAT OF EXCESSIVE RAINS ASSOCIATED WITH ISENTROPIC HEAVY RAIN BAND SLIDING SOUTH. OUTSIDE OF SOUTHEAST OHIO...THINK THAT THERE WILL BE A DECLINE IN OVERALL ACTIVITY AFTER SUNSET WITH LOSS OF HEATING UNTIL MORE STRATIFORM RAIN ARRIVES TOWARDS PREDAWN HOURS. TUESDAY NIGHT THROUGH SUNDAY... CONTINUE TO MONITOR FLIP-FLOPPING MODELS AND TROPICAL MOISTURE DURING THIS TIME PERIOD. CONSENSUS IS TO GO WITH 00Z GFS RUN...SO WILL DO FOR THE MOST PART. ANYWAY YOU GO...WE WILL REMAIN IN OUR MOIST PATTERN THROUGH DAY 4. WEDNESDAY LOOKS TO BE THE DAY OF WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE ENERGY LEFT OVER FROM TROPICAL STORM GRACE PUSHES TOWARDS OUR REGION. CONTINUING TO WATCH FLOODING POTENTIAL UNTIL THE COLD FRONT CLEARS THE FORECAST AREA AS IT PUSHES EASTWARD THURSDAY AFTERNOON. FINALLY...HIGH PRESSURE WILL BE ALLOWED TO INFILTRATE THE REGION. AS A RESULT...KEPT WITH THE DRY FORECAST THROUGH NEXT MONDAY. BEST MOISTURE WILL REMAIN ACROSS THE EASTERN MOUNTAINS...AND KEPT CLOUD COVER A LITTLE HIGHER ACROSS THIS REGION ESPECIALLY DURING THE AFTERNOON HOURS EACH DAY. WILL DECREASE OVERNIGHT TEMPERATURES THROUGHOUT THE LAST 2 TO 3 MORNINGS...EXPECTING LESS CLOUDS DURING THIS PERIOD. HC/KF ********************************************************************* 1105 AM EDT MON SEP 1 2003 AFTERNOON UPDATE... SURFACE FRONTAL ANALYSIS AT 14Z SHOWS FRONT EXTENDING EAST CENTRAL PENNSYLVANIA WESTWARD THROUGH CENTRAL OHIO AND INDIANA...THEN SOUTHWEST ACROSS SOUTHERN ILLINOIS INTO SOUTHEAST MISSOURI. CURRENT BAND OF MORE SIGNIFICANT PRECIPITATION ALIGNED ALONG AND NORTH OF THIS BOUNDARY. THERE HAVE BEEN A FEW ISOLATED SHOWERS DEVELOP ACROSS NORTHERN WEST VIRGINIA BUT THOSE ARE MOVING OUT AT THIS TIME. SATELLITE AND REGIONAL RADAR SHOWING LARGE CLUSTER OF RAIN WITH SOME EMBEDDED THUNDER MOVING THROUGH CENTRAL OHIO BUT LITTLE ACTIVITY BEHIND THIS FEATURE. MID LEVEL CLOUDS ALREADY DEVELOPING ACROSS NORTHERN KENTUCKY AND EXPECT THIS TREND TO CONTINUE WITH AFTERNOON HEATING. WITH MODELS SHOWING FRONT SLIDING NORTH A BIT THIS AFTERNOON AND MID LEVEL TEMPS WARMING A TOUCH THINK THAT ACTIVITY ACROSS SOUTHERN HALF OF CWA WILL BE MORE SCATTERED IN NATURE. THREAT OF VERY HEAVY RAIN EXISTS WITH PRECIPITABLE WATER AROUND 2 INCHES. WITH AFTERNOON DESTABILIZATION AND DECENT LOW LEVEL FLOW...STRONG STORMS COULD DEVELOP WITH THE THREAT OF DAMAGING WINDS. SPC HAS OUTLOOKED ARE WESTERN CWA FOR THIS THREAT. SO...WILL UPDATE FORECAST TO LOWER LIKELY POPS DOWN TO HIGH CHANCE ACROSS SOUTH...FURTHEST AWAY FROM FRONTAL INFLUENCE. WILL CONTINUE CATEGORICAL/LIKELY ACROSS NORTH WITH CLUSTER GOING THROUGH OHIO AND POTENTIAL FOR MORE ACTIVITY LATE THIS AFTERNOON EVENING. CURRENT TEMPERATURE FORECAST LOOKS OKAY AND WILL LEAVE AS IS. .END/ HC *********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-021500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT TUE SEP 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... VERY MOIST UNSTABLE AIR HAS PUSHED INTO THE REGION AHEAD OF A WEAK...SLOW MOVING...FRONTAL BOUNDARY. SOUTH OF THE FRONT...LINES OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING AND WITH THE GENERAL WEST TO EAST MOVEMENT...THE CELLS APPEAR TO BE SETTING UP TO MOVE ACROSS THE SAME AREAS. WITH THE GROUND ALREADY SATURATED IN MANY OF THESE LOCATIONS ACROSS NORTHERN WEST VIRGINIA...SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY...THE POTENTIAL FOR MORE HEAVY RAIN HAS PROMPTED THE POSTING OF A FLOOD WATCH. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THE REMNANTS OF TROPICAL STORM GRACE WILL MOVE ACROSS THE REGION ON WEDNESDAY. WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS...HEAVY RAINFALL WITH THIS SYSTEM WILL PROVIDE A FLOODING THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SEYMOUR
OHZ086-021400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 811 AM EDT TUE SEP 2 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR GALLIA COUNTY... AT 811 AM...NATIONAL WEATHER SERVICE RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAIN CONTINUE TO FALL ACROSS MUCH OF GALLIA COUNTY. RADAR ESTIMATES OF UP TO ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN SINCE 7 AM. NO REPORTS OF WATER PROBLEMS HAVE BEEN REPORTED. HOWEVER...MINOR FLOODING TO POOR DRAINAGE AND LOW LYING AREAS CAN BE EXPECTED. MOTORISTS SHOULD BE CAUTIOUS AND WATCH FOR PONDING WATER ON HIGHWAYS. THE RAIN SHOULD TAPER OFF TO LIGHT SHOWERS BY 9 AM. BUT MORE SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL SHOULD MOVE INTO THE AREA BY 10 AM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368551, 5368552, 5368553, 5368548, 5368550, 5368549.